TACROLIMUS-INDUCED POLYNEUROPATHY AND BILATERAL FOOT DROP MIMICKING CHRONIC INFLAMMATORY DEMYELINATING POLYRADICULONEUROPATHY IN A TRANSPLANT RECIPIENT

Crocker S1

1Canberra Hospital, Crace, Australia

Background: Calcineurin inhibitors have been known to be associated with neurological sequelae, however, often these are seizures and present early upon initiation of these drugs early post-transplant.

Case Report: A 52-year old gentleman presented with a unilateral right-sided foot drop of one-month’s duration on a background of having received his second renal transplant 2 years prior. He was on standard maintenance immunosuppression comprising of tacrolimus, mycophenolate and prednisolone. Immunologically, his recent cadaveric transplant was a 4/6 HLA mismatch without the presence of donor specific antibodies. Early complications included acute T cell-mediated rejection treated with pulsed steroids and thymoglobulin as well as a urine leak requiring ureteric stent insertion.

Neurological findings on examination of the right lower limb were as follows: R ankle dorsiflexion 0/5 power,1/5 plantarflexion, 0/5 inversion and eversion, great toe flexion and extension 0/5. Proprioception was impaired and arreflexia was present.

Lumbar puncture was subsequently performed which demonstrated increased protein at 0.89 g/L. MRI brain performed demonstrated bilateral hyperintense white matter lesions suggestive of demyelination.

Over the following days progressive left-sided lower limb neurological findings had evolved despite a normal examination on admission. Lower limb findings on the left now demonstrated areflexia at both knees and ankles, loss of proprioception, reduced ankle dorsiflexion of 1/5 and plantarflexion 2/5, great toe extension 0/5 with down-going plantar responses.

Nerve conduction studies and EMG performed identified a distal symmetrical axonal motor neuropathy supportive of a diagnosis of chronic inflammatory demyelinating polyneuropathy (CIDP).

Tacrolimus was ceased and changed to cyclosporin with initiation of intravenous immunoglobulin for four doses.

Conclusion: There can be late consequences of calcineurin inhibitors and switching drugs can assist in management.


Biography:

Shyamalee is a Nephrologist working in Canberra with a special interest in Obstetric Medicine.

Recent Comments
    Categories